Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 14, NWS Flagstaff, AZ

May 21, 2014Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 21, 2014, 3:07 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 21, 2014, 11:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2014, 3:07 AM MST (10:07 UTC)
In effect from
May 21, 2014, 11:00 AM MST
Expired
May 21, 2014, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 1:35 PM MSTNON-TSTM WND GST 58Show Low Regional Airpo, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3471 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WWUS85 KFGZ 211007
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
307 AM MST WED MAY 21 2014

AZZ112>114-116-117-140-220200-
/O.NEW.KFGZ.FW.W.0014.140521T1800Z-140522T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
307 AM MST WED MAY 21 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING.

* AFFECTED AREA...SOUTHERN PORTIONS OF NAVAJO AND APACHE COUNTIES.
  THE SHOW LOW RANGER DISTRICT IS IN THE WARNING...THE ALPINE
  RANGER DISTRICT IS NOT.

* TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 7
  PM MST. 

* 20 FOOT WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO
  45 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

41
3 follow-up statements
240 
WWUS85 KFGZ 211019
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 AM MST WED MAY 21 2014

AZZ112>114-116-117-140-220200-
/O.CON.KFGZ.FW.W.0014.140521T1800Z-140522T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
319 AM MST WED MAY 21 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

AFFECTED AREA...SOUTHEAST CORNER OF COCONINO COUNTY. SOUTHERN PORTIONS
 OF NAVAJO AND APACHE COUNTIES. THE SHOW LOW RANGER DISTRICT IS IN
 THE WARNING...THE ALPINE RANGER DISTRICT IS NOT.

* TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 7
  PM MST. 

* 20 FOOT WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO
  45 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

41
333 
WWUS85 KFGZ 211821
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1121 AM MST WED MAY 21 2014

AZZ110-111-139-220200-
/O.EXA.KFGZ.FW.W.0014.000000T0000Z-140522T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
1121 AM MST WED MAY 21 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 7 PM MST THIS EVENING.

* AFFECTED AREA...NORTHERN NAVAJO AND APACHE COUNTIES.

* TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 
  7 PM MST. 

* 20 FOOT WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ112>114-116-117-140-220200-
/O.CON.KFGZ.FW.W.0014.000000T0000Z-140522T0200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1121 AM MST WED MAY 21 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...SOUTHEAST CORNER OF COCONINO COUNTY. SOUTHERN
  PORTIONS OF NAVAJO AND APACHE COUNTIES. THE SHOW LOW RANGER
  DISTRICT IS IN THE WARNING...THE ALPINE RANGER DISTRICT IS NOT.

* TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 
  7 PM MST. 

* 20 FOOT WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
471 
WWUS85 KFGZ 220204
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
704 PM MST WED MAY 21 2014

AZZ110>114-116-117-139-140-220315-
/O.EXP.KFGZ.FW.W.0014.000000T0000Z-140522T0200Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)-
WHITE MOUNTAINS (FIRE WEATHER ZONE 117)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
704 PM MST WED MAY 21 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

WINDS HAVE FALLEN BELOW CRITICAL THRESHOLDS AT 7 PM MST...AND WILL
CONTINUE TO DECREASE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 9:30 PM MST, 5 hours 37 minutes earlier.

Area forecast discussion, May 20, 9:30 PM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ
930 PM MST TUE MAY 20 2014

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST
OVER THE NEXT SEVERAL DAYS. SOUTHWEST WINDS WILL REMAIN BREEZY
OVERNIGHT THEN INCREASE AGAIN WEDNESDAY MORNING. WINDS WILL BE
SLIGHTLY LIGHTER ON WEDNESDAY WITH TEMPERATURES A FEW DEGREES
COOLER. THERE WILL BE INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS AS THE SYSTEM SLOWLY MOVES ACROSS ARIZONA THURSDAY
THROUGH SUNDAY.

&&

.DISCUSSION...LOW PRESSURE CONTINUES TO MEANDER NEAR THE CA/NV
BORDER THIS EVENING SLOWLY APPROACHING NORTHERN AZ. THE STRONGEST
WINDS ASSOCIATED WITH THIS SYSTEM AFFECTED NORTHERN AZ
TODAY...ALTHOUGH WINDS WILL BE ONLY SLIGHTLY REDUCED TOMORROW AS
STRONG SOUTHWEST FLOW ALOFT WILL CONTINUE AHEAD OF THE LOW CENTER.
TEMPERATURES WILL COOL A FEW DEGREES AS WELL FOR WEDNESDAY.

THURSDAY THROUGH FRIDAY...THE LOW DRIFTS TO THE SOUTH TO THE AZ/MX
BORDER RESULTING IN SUBTROPICAL MOISTURE MOVING NORTHWARD INTO
NORTHERN AZ. CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DEVELOP ACROSS NRN AZ BY LATE THURSDAY AND CONTINUE THROUGH THE
WEEKEND.

FRIDAY THROUGH MONDAY...THE LOW DRIFTS SLOWLY OVER AZ AND THE COLD
POOL ALOFT ASSOCIATED WITH THE LOW CENTER WILL RESULT IN STEEPENING
LAPSE RATES CONDUCIVE TO MODERATE CONVECTIVE ACTIVITY. IN
ADDITION...THE SOUTHERLY FLOW ALOFT WILL RESULT IN MODERATE
OROGRAPHIC UPSLOPE CONDITIONS ALONG THE SOUTH-FACING ASPECTS OF THE
WHITE MTNS. IT IS EXPECTED THAT THE BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL OCCUR FROM FRIDAY AFTERNOON INTO SATURDAY. SHOWER
ACTIVITY WILL BEGIN TO DIMINISH ON SUNDAY AND MONDAY WITH THE BEST
CHANCES SHIFTING EASTWARD TO THE AZ/NM BORDER.

MODELS CONTINUE TO INDICATE THIS SLOW MOVING LOW PRESSURE SYSTEM WILL
BRING LIGHT TO MODERATE RAINFALL AMOUNTS TO MANY LOCALES...WITH THE
BEST CHANCES FOR HEAVIER RAIN OVER THE HIGHER TERRAIN.

&&

.AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS WILL PREVAIL
THROUGH THE PERIOD. WINDS 15 KTS OR LESS OVERNIGHT...THEN INCREASING
TO 15-25 KTS WITH GUSTS 30-35 KTS 16Z-02Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
UPPER LEVEL LOW WILL REMAIN OVER THE REGION THROUGH THE END OF THE
WEEK. EXPECT LIGHTER WINDS TONIGHT...BUT NOT GOING INTO DOWNSLOPE
FLOW AS THE LOW MOVES INTO THE GREAT BASIN. VERY DRY CONDITIONS
PERSIST WEDNESDAY AS THE LOW SITS OVER SOUTHERN NEVADA. THIS WILL
BRING DECREASED WIND SPEEDS TO MOST AREAS...HOWEVER THE SOUTHERN
HALVES OF NAVAJO AND APACHE COUNTIES COULD FLIRT WITH CRITICAL
FIRE WEATHER CONDITIONS FOR A COUPLE HOURS DURING THE AFTERNOON.

THURSDAY THROUGH SATURDAY...THE LOW PRESSURE CENTER IS EXPECTED TO
MOVE SLOWLY EASTWARD ACROSS ARIZONA DURING THIS TIME. LOOK FOR
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS AS MOISTURE
INCREASES AND WORKS WITH INSTABILITY FROM THE UPPER LOW. IT DOES
APPEAR THAT FRIDAY AFTERNOON AND NIGHT MAY BRING WETTING
PRECIPITATION TO MUCH OF THE AREA EAST OF A PAGE TO PRESCOTT LINE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......JJ
FIRE WEATHER...WFO PSR/DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 20, 8:15 PM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
815 PM MST TUE MAY 20 2014

AZZ004>018-037>040-211300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
815 PM MST TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND WINDY CONDITIONS WILL CONTINUE WEDNESDAY AS A LOW PRESSURE
SYSTEM CONTINUES TO SLOWLY APPROACH NORTHERN ARIZONA. SOME
AREAS...ESPECIALLY IN EAST CENTRAL AND NORTHEAST ARIZONA COULD
POTENTIALLY REACH CRITICAL FIRE WEATHER THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:40 AM MSTWind AdvisoryFGZApache, Coconino, Navajo15 hr

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.